NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, May 3, 2016
Blood Vessels Bleeding on Cervix
I`m 26 and about a year ago, my doctor told me I have extreme cervical friability due to blood vessels that are on my cervix that should have moved into my uterus during puberty. I was on Yazmine and I was bleeding on and off for 3 weeks out of the month. The only week I did not bleed was the week right after my "real" period, the week I would begin taking the hormonal birth control pills again. The other 2 weeks, I would have 3-4 days per week where I would bleed and this was usually brought on by sex. My doctor said that it had something to do with the amount of estrogen in the pill so I stopped taking the pill about 5 months ago. Now I start bleeding lightly to moderately for about a week before my real period, which I can differentiate because of cramps and increased flow. I don`t bleed at all for the other 2 weeks. I have hypothyroidism but it is under control. I`m wondering if having these blood vessels on my cervix will make it harder to get pregnant because the cells around them are used to strip the sperm of protein. Also, will I bleed a lot during pregnancy since my estrogen level will increase. I have also noticed that when I drink, I will more than likely bleed the next day.
The appearance of your cervix is most likely what is called ectropion. This is when the glandular tissue of the cervix covers a large portion of the outside of the cervix. It is common in adolescents, pregnant women, and women on oral contraceptives. Generally this causes the cervix to bleed more easily with contact, like the pap or sex. However, it is unusual for it to cause persistent irregular bleeding not related to contact. Ectropion does not affect the likelihood of becoming pregnant or successfully carrying a pregnancy. Since your bleeding has persisted off of the pills, you should make sure that your health care provider has thoroughly evaluated you for other causes of bleeding like infections, polyps, and fibroids.
Lisa M Keder, MD, MPH
Clinical Associate Professor of Obstetrics & Gynecology
College of Medicine
The Ohio State University